Hail, Talladega
- When
- March 11, 2:55 PM CST to 2:56 PM CST
- Where
- Talladega County, 1.8 mi NE of Curry
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.500, -86.000
Dime to quarter size hail.
An fast moving MCS tracked southeast across central Alabama during peak heating and maximum instability. The leading edge of the storms encountered an air mass that had sufficient deep layer bulk shear and CAPE in the hail growth zone for the production of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
An fast moving MCS tracked southeast across central Alabama during peak heating and maximum instability. The leading edge of the storms encountered an air mass that had sufficient deep layer bulk shear and CAPE in the hail growth zone for the production of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 11, 2:10 PM CST, 45 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 310 PM CDT Wed Mar 11 2020 .UPDATE... Evening Update. && .SHORT TERM... /Updated at 0243 PM CDT Wed Mar 11 2020/ The MCS moved into northwestern portions of Central Alabama earlier this afternoon. Recent water vapor imagery shows a decrease in overall system strength despite decent instabilities across our western areas. Radar trends also show a lack of organization. However, will likely carry some mention of an isolated severe threat for the western/central counties for another hour or two as we can't completely rule out some brief intensification. Thereafter, expect the MCS to gradually dissipate before it reaches the southern and far eastern counties. For tonight, some additional shower/thunderstorm development is likely across our northern sections closer to the stalled frontal boundary just to our north. As was mentioned in the mesoscale discussion earlier, this activity will most likely be elevated in nature and shouldn't pose a severe threat. However, we can't rule out some small hail. 19 Previous short-term discussion: /Updated at 1146 AM CDT Wed Mar 11 2020/ /Some severe risk afternoon to evening with arrival of MCS/ At 16:50Z/11:50AM, satellite & RADAR showed a southeastward- moving mesoscale convective system (MCS) over northern Mississippi. Based on the regional supply, dew points aren't expected to deviate too far from where they currently stand, though temperatures will climb into the 70s. Given temperature profiles aloft, SB-CAPE in excess of 1,000 J/kg is progged, along with a decent amount of CAPE from -10C to -30C per afternoon RAP/HRRR soundings. Boundary layer mixing should also promote steep low-level lapse rates as high as ~8 C/km over the coming hours. Sufficient instability combined with deep-layer shear between 50-60 knots will support instances of robust thunderstorm cores. While the shortwave axis is dampened & overall MCS structure isn't overly defined at this time (considering IR satellite & RADAR), the environment as described above should tend to support some intensification of the MCS this afternoon pending better organization of the MCS structure. This would be especially so for cells at or near the apex of the MCS. Threats will include hail up to half-dollar size & damaging straight-line winds between a 1PM to 9PM time frame. The low-level setup (low-level jet & SRH) are nominal, so a tornado risk isn't evident. Please refer to the latest threat graphics on our web page & social media for delineation of the Marginal & Slight Risk areas. Later tonight, some showers & storms may persist for the northern portions of Central Alabama given another spoke of vorticity. By this point, instability values will be much reduced with any convection tending to be elevated due to the formation of a low- level stable layer. Perhaps some small hail could result from any stronger cell given some CAPE aloft & bulk shear around 40 knots. 89^GSatterwhite .LONG TERM... /Updated at 0408 AM CDT Wed Mar 11 2020/ Thursday night through Friday night: A deep northern stream trough will be located over the Upper Midwest and south-central Canada to start the period, with an embedded deep upper low along the Manitoba/Ontario border. This trough will move eastward, reaching eastern Canada and New England by Friday night, while the upper low moves over Quebec. Upper heights will be rising across much of the central and eastern CONUS in the wake of this trough, and as the remnants of the southwest CONUS upper low begin to shear out over the Rockies. Closer to home, a strong subtropical ridge will lift northeastward from Mexico to the Gulf, strengthening to around 592 decameters. At the surface, the main surface low will be deepening over Canada, while a secondary surface low initially over the Lower Ohio Valley begins to merge into it. A strong 1050mb high will be located over the Canadian Prairies with a ridge axis stretching down into the northern CONUS. A cold front will move into the area from the northwest late Thursday night, and is now expected to temporarily make it through much of our forecast area due to the strength of the surface high, before stalling as it becomes parallel to the upper flow. Dry and mild conditions are expected through much of the night Thursday night with continued southwest winds. Rain chances will increase after midnight Thursday night in the northwest counties, becoming widespread across the northern half of the area Friday morning along the front due to saturated profiles, a 30-40kt LLJ, and weak shortwaves in the westerly flow aloft. Due to rising upper heights, weak mid-level lapse rates, and negligible instability, just showers are expected. Further weakening is expected by Friday afternoon. Clouds/rain will keep temperatures in the 60s across the northern half of the area, while in our far southern counties temperatures will still reach the mid to upper 70s ahead of the front. While the front remains stalled near our southern border Friday night at the surface, aloft it will already begin to return northward as a warm front as low-level southerly flow increases ahead of the shortwave over the High Plains. Associated isentropic lift will continue to result in light rain chances. Saturday/Sunday: The shortwave will continue to weaken as it moves through the Mid-Mississippi Valley Saturday and reaches the East Coast by Sunday. Ridging will continue to build across the central/eastern CONUS. The warm front will lift northward through the day causing the main moisture axis and associated main area of rain chances north of the area by afternoon. Temperatures over the weekend will warm into the 70s, with several areas across the south hitting 80. The only wildcard in temperatures will be the progression of a CAD wedge as high pressure builds along the East Coast, which could bring some cooler temperatures into our far eastern counties Saturday/Sunday. As the shortwave passes to our north, it will result in an enhancement to the low-level flow and rain along the front Saturday night/Sunday across our northern counties, but at this time any heavy rainfall should remain north of our area. Instability will be negligible Saturday night/Sunday. Some instability may develop Sunday afternoon which could allow for some thunder, but weakening low-level shear/ridging aloft should prevent a threat for severe storms. Monday/Tuesday: A blocking pattern aloft remains in place for much of next week, with a blocking ridge south of Alaska, positive tilt trough over the western CONUS, and strong subtropical ridge over the Gulf. A quasi-stationary boundary will remain just off to the north of the area. The ridge will result in warm and mainly dry conditions across our southern counties, while periodic weak waves ejecting out of the West Coast trough and causing convection over the Plains will result in periodic chances of showers/storms across our northern counties as the waves interact with the front. No organized strong/severe storm threats are evident at this time. 32/Davis && .AVIATION... 18Z TAF Discussion. Flight conditions continue to generally improve across Central Alabama terminals. A few low ceilings are still being reported, somewhere in the MVFR/IFR category, though warming/mixing should help ease these at MGM/TCL/ANB in a couple hours. Upstream, a cluster of thunderstorms is moving southeast out of northern MS. This will approach the northern sites this afternoon, thus included VCTS at TCL/BHM/EET for now. Will amend as necessary as these get closer as heavier rain could impact visibility, etc. Rain chances elsewhere could have warranted PROB30s but left out of TAFs until observational trends can be established later. Winds should remain out of the southwest at 5-10 knots this afternoon. Thereafter, calming winds, scattered rain chances north, and lowering ceilings should be expected overnight. Fog could affect MGM/TOI, so trended down for visibility also. 40/Sizemore && .FIRE WEATHER... An unsettled pattern remains in place through the rest of the week with occasional chances of showers and thunderstorms, best chances north. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 58 74 59 66 51 / 40 40 60 80 20 Anniston 59 75 60 69 52 / 30 30 40 80 20 Birmingham 61 75 61 68 54 / 40 30 50 80 20 Tuscaloosa 61 77 62 68 54 / 30 20 40 80 30 Calera 60 76 61 68 54 / 30 10 30 80 20 Auburn 58 76 59 71 56 / 30 0 10 40 10 Montgomery 59 79 61 76 58 / 20 0 10 50 10 Troy 59 79 60 78 58 / 20 0 0 20 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 340 PM CDT Wed Mar 11 2020 ALZ011>015-017>050-122345- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 340 PM CDT Wed Mar 11 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Isolated severe thunderstorms are possible for the western two thirds of Central Alabama until 7 PM. The primary threats include damaging winds up to 60 MPH and hail up to half dollar size. Minor flooding will continue along portions of the Tombigbee and Black Warrior Rivers. Please refer to the latest river statements for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Minor flooding may continue on portions of the lower Tombigbee and Black Warrior Rivers into Thursday. Please refer to the latest river statements for details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening.
Special Weather Statement National Weather Service Birmingham AL 232 PM CDT Wed Mar 11 2020 ALZ024-026-112000- Jefferson AL-St. Clair AL- 232 PM CDT Wed Mar 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON AND WEST CENTRAL ST. CLAIR COUNTIES UNTIL 300 PM CDT... At 231 PM CDT, Doppler radar was tracking a strong thunderstorm near Argo, or near Moody, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Trussville, Leeds, Moody, Odenville, Margaret, Argo, Bald Rock, Branchville, Grayson Valley, Chalkville and Chula Vista. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Birmingham. && LAT...LON 3358 8661 3367 8664 3371 8636 3357 8635 TIME...MOT...LOC 1931Z 269DEG 17KT 3364 8652 40/Sizemore
Special Weather Statement
National Weather Service Birmingham AL
300 PM CDT Wed Mar 11 2020
ALZ026-112030-
St. Clair AL-
300 PM CDT Wed Mar 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CLAIR COUNTY UNTIL
330 PM CDT...
At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pell City, moving east at 25 mph.
Pea size to half inch hail will be possible with this storm.
Locations impacted include...
Pell City, Riverside, Logan Martin Lake and Chula Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3366 8618 3362 8617 3361 8620 3360 8618
3359 8619 3360 8621 3359 8622 3356 8621
3357 8639 3365 8641 3369 8621
TIME...MOT...LOC 1959Z 270DEG 21KT 3361 8633
40/SizemoreSpecial Weather Statement
National Weather Service Birmingham AL
336 PM CDT Wed Mar 11 2020
ALZ027-112100-
Talladega AL-
336 PM CDT Wed Mar 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA COUNTY
UNTIL 400 PM CDT...
At 335 PM CDT, Doppler radar was tracking a strong thunderstorm near
Talladega Superspeedway, or 7 miles north of Talladega, moving east
at 20 mph.
Pea size to half inch hail will be possible with this storm.
Locations impacted include...
Lincoln, Munford, Talladega Superspeedway, Grant Town, Talladega
Municipal Airport, Logan Martin Lake, Jackson Shoals, Jenifer,
Eastaboga and Howells Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3344 8593 3350 8623 3353 8622 3354 8619
3355 8619 3356 8621 3359 8620 3359 8619
3360 8619 3361 8602 3360 8600 3359 8599
3359 8592
TIME...MOT...LOC 2035Z 278DEG 18KT 3354 8612
40/SizemoreThe Birmingham radar (KBMX), 80 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
3 hail. Local standard time, as filed.
Dime to quarter size hail.
Large hail reported along Curry Station Road.
Dime to quarter size hail at the Greene County Electric Plant.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882935, 882936, 882937.